Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Missoula, MT

July 10, 2017Deer Lodge County, Powell County, Silver Bow County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 10, 2017, 4:16 PM MDT for Deer Lodge County, Powell County, Silver Bow County, Montana. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2017, 4:16 PM MDT (22:16 UTC)
Expired
Jul 10, 2017, 4:45 PM MDT
In force
29 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Deer Lodge County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 136 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 4:18 PM MDTHAIL 0.753 Wnw Galen, MTRESIDENT ESTIMATED PENNY SIZED HAIL. NO KNOWN DAMAGE TO ANY OF HIS PROPERTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2781 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WUUS55 KMSO 102216
SVRMSO
MTC023-077-093-102245-
/O.NEW.KMSO.SV.W.0010.170710T2216Z-170710T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
416 PM MDT MON JUL 10 2017

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  Northeastern Deer Lodge County in west central Montana...
  Northern Silver Bow County in west central Montana...
  Southeastern Powell County in west central Montana...

* Until 445 PM MDT

* At 415 PM MDT, a severe thunderstorm was located near Galen, or 7
  miles north of Anaconda, moving east at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Deer Lodge, Anaconda, Warm Springs, Galen, Lost Creek and
  Racetrack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4638 11242 4636 11242 4635 11245 4633 11245
      4634 11250 4630 11257 4627 11256 4624 11260
      4622 11257 4618 11258 4612 11295 4632 11303
      4653 11245 4639 11237
TIME...MOT...LOC 2215Z 251DEG 35KT 4624 11289 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
122 
WWUS55 KMSO 102239
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
439 PM MDT MON JUL 10 2017

MTC023-077-093-102248-
/O.EXP.KMSO.SV.W.0010.000000T0000Z-170710T2245Z/
Deer Lodge MT-Silver Bow MT-Powell MT-
439 PM MDT MON JUL 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEER LODGE...
NORTHERN SILVER BOW AND SOUTHEASTERN POWELL COUNTIES WILL EXPIRE AT
445 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4638 11242 4636 11242 4635 11245 4633 11245
      4634 11250 4630 11257 4627 11256 4624 11260
      4622 11257 4618 11258 4612 11295 4632 11303
      4653 11245 4639 11237
TIME...MOT...LOC 2238Z 251DEG 35KT 4627 11277 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:08 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 10, 2:08 PM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
208 PM MDT Mon Jul 10 2017

.DISCUSSION...An approaching disturbance is causing the strong
ridge of high pressure to finally break down. This feature is also
the kicker for convection across Lemhi county into southwest
Montana. The combination of significant instability and more wind
shear will contribute to stronger storms across the
aforementioned region. These storms will be capable of hail, gusty
winds and brief heavy rain.

A few showers will linger throughout the night along the
Continental Divide. Westerly flow will persist over the northern
Rockies through Tuesday keeping the temperatures cooler to near
normal readings.

The heatwave returns by Wednesday, and will last through the
weekend and into early next week. In fact, each day will warm by
5 to 7 degrees or so, with Friday, Saturday, and Sunday topping
out as the hottest days during this particular stretch.
Temperatures will have the potential to reach 100 degrees in valleys
across western Montana and central Idaho on Friday, with an even
greater chance of hitting 100 degrees, or slightly higher
(102-105F), both Saturday and Sunday.

With such strong high pressure locked in place across the western
half of the United States, our forecast models show no
foreseeable break in this hot and dry pattern through at least
July 20th.

&&

.AVIATION...
Scattered to numerous showers and thunderstorms will continue to
develop across Lemhi county into southwest Montana. A few of these
storms could become fairly strong, producing gusty winds, hail and
brief heavy rain. KSMN and KBTM have the best chance of being
impacted by these storms through 11/03z. A few showers will be
traversing northwest Montana this afternoon and evening, but
having a minimal impact to KGPI. A few showers could linger along
the Continental Divide throughout the night.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 10, 1:29 PM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Missoula MT
129 PM MDT MON JUL 10 2017

MTZ007-102015-
Butte/Blackfoot Region MT-
129 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SILVER BOW COUNTY UNTIL
215 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 15 miles south of Butte, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Butte and Walkerville around 155 PM MDT.

Other locations impacted by this storm include Janney and Newcomb.

LAT...LON 4575 11248 4576 11250 4575 11252 4572 11252
      4567 11259 4578 11280 4612 11251 4610 11247
      4605 11248 4602 11244 4593 11244 4589 11240
      4585 11243 4583 11239
TIME...MOT...LOC 1929Z 216DEG 33KT 4579 11263
Local storm report, Jul 10, 2:43 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             16 SE JANNEY            45.76N 112.23W
07/10/2017  E1.00 INCH       SILVER BOW         MT   PUBLIC

&&

TS
Special weather statement, Jul 10, 3:40 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Missoula MT
340 PM MDT MON JUL 10 2017

MTZ007-102215-
Butte/Blackfoot Region MT-
340 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DEER LODGE...
SOUTHEASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 415 PM
MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Philipsburg, or 18 miles west of Anaconda, moving
northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Anaconda, West Valley, Galen, Porters Corner, Lost Creek and
Georgetown.

LAT...LON 4602 11337 4611 11344 4618 11344 4621 11343
      4644 11294 4621 11275
TIME...MOT...LOC 2139Z 240DEG 36KT 4614 11334
Local storm report, Jul 10, 4:00 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
400 PM MDT MON JUL 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             6 SE JANNEY             45.84N 112.41W
07/10/2017  E1.25 INCH       SILVER BOW         MT   PUBLIC

            RESIDENT ON Z BAR T ROAD REPORTED HAIL
            SMALLER THAN GOLF BALLS BUT LARGER THAN
            QUARTERS. DAMAGES INCLUDED TREE BRANCHES
            DOWN AND DENTS OVER THE SURFACE OF CAMPER.
            WIND WAS NOT OVERLY STRONG.

&&

LV
Special weather statement, Jul 10, 4:12 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Missoula MT
412 PM MDT MON JUL 10 2017

MTZ007-102245-
Butte/Blackfoot Region MT-
412 PM MDT MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...
SOUTHEASTERN GRANITE...NORTH CENTRAL SILVER BOW AND SOUTHEASTERN
POWELL COUNTIES UNTIL 445 PM MDT...

At 412 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anaconda, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deer Lodge, Anaconda, Warm Springs, Galen, Lost Creek, Opportunity
and Racetrack.

LAT...LON 4639 11240 4635 11245 4633 11245 4634 11250
      4633 11250 4633 11253 4630 11257 4626 11256
      4624 11260 4622 11257 4618 11257 4618 11251
      4614 11252 4608 11298 4632 11311 4649 11239
      4639 11236
TIME...MOT...LOC 2212Z 251DEG 35KT 4622 11292

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:14 PM MDTSpecial Weather StatementMSOPowell46 min
Jul 9, 6:46 PM MDTSpecial Weather StatementMSOPowell44 min
Jul 9, 7:06 PM MDTSpecial Weather StatementMSORavalli39 min
Jul 9, 7:46 PM MDTSpecial Weather StatementMSORavalli44 min
Jul 9, 8:37 PM MDTSpecial Weather StatementMSODeer Lodge38 min
Jul 9, 9:34 PM MDTSpecial Weather StatementMSO41 min
Jul 9, 10:17 PM MDTSpecial Weather StatementMSORavalli43 min
Jul 10, 1:29 PM MDTSpecial Weather StatementMSOSilver Bow46 min
Jul 10, 3:12 PM MDTSevere Thunderstorm WarningMSOSilver Bow33 min
Jul 10, 3:40 PM MDTSpecial Weather StatementMSODeer Lodge35 min
Jul 10, 4:12 PM MDTSpecial Weather StatementMSODeer Lodge33 min
Jul 10, 4:20 PM MDTSpecial Weather StatementMSOSilver Bow25 min
Jul 10, 4:22 PM MDTSevere Thunderstorm WarningMSOSilver Bow23 min
Jul 10, 4:51 PM MDTSpecial Weather StatementMSODeer Lodge24 min
Jul 10, 5:04 PM MDTSpecial Weather StatementMSORavalli26 min
Jul 10, 5:38 PM MDTSpecial Weather StatementMSOPowell37 min
Jul 10, 5:45 PM MDTSpecial Weather StatementMSOGranite45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.